hello, I am new here. I am in my 40's and have suffered daily with anxiety/agoraphobia. I've never needed prescription meds, but I am so tired of having no life. My physician put me on Xanax. because I fear med addiction, side effects, I am taking a half in the morning and a half at dinnertime of Alprazolam 0.5mg. Is this a low dose? Should I worry about addiction taking it at this rate? Can this med cause diahrrea, vomiting or nausea? Thanks everyone who answers.
I don't think that half of a .5mg tablet twice a day is going to lead to addiction. That is the smallest recognised dose for alprazolam. I take it on an as needed basis sometimes it goes days to a week or two between times I take it and then there are days where I take it two or three times a day. My tablets are .25mg. It starts to get out of control when you stop following your doctors orders and up the dosage without him/her knowing it. If you need to take it for any length of time look at it like this. Anxiety is an illness that can be treated with this medication just like diabetees (sp) or high blood pressure can be treated with medication. If it helps you don't worry about it. The nice thing with benzos are that they can be taken on an as needed basis as apposed to drugs like paxil, zoloft etc. that have to be taken everyday to be effective.I am also in my 40's and have taken alprazolam on and off for ten plus years sometimes quiting it for a year at a time. I wish I knew what gets the anxiety cranking again but that's another topic.You probably will hear from some anti- benzo people but remember everybody is different and if these give you problems work with your doctor to find something that does work for you without problems.Good luck you deserve to have some inner peace. JC
Just never up the dose or take it all the time or you could have trouble down the line. There are alot of benzo withdrawal websites which explain more. The Ashton Manual is free online. They are powerful meds so proceed with caution....they are basically alcohol-in-a-pill; aka street "downers". The only difference on the street vs. doctor is the supply is easily attained in any amounts, but it's the same drug.
Yes, that is a very low dose and you shouldn't have a problem.
I take it occasionally, 1/2 tablet at a time if I'm overly-anxious and my BP is high from anxiety.
I haven't noticed any sider-effects at that dosage I'm taking, except maybe a little tired.
I've got panic disorder (among other things) and I carry around xanax with me mostly wherever I go. It's really, really fast acting and effective for me. Seriously, not even 5 minutes after I take it, I feel so much better. This has been an awesome medicine for me. The good thing about it is that it is short acting so if you take it at night for sleep you won't be drowsy in the morning.
Just doing what's quintsessential...
1-3mg pe day for Anxiety
4+ for panic attack
.5mg is very low dosage but be aware that adding certain SRRI's in particular "Serzone" can intensify your 0.5mg to up to 1.5mg. If you get in a situiation that your xanax needs to be regular or upped I would suggest to your doctor another longer lasting drug of the same type, not an SRRI or anything to do with Seritonin changes. Just my opinion since I take xanax 4 times a day on a strick schedule because I new nothig about it and the combination of Serzone. Good luck
hi. I also take xanax 0.25mg as needed for panic attacks. It has worked wonderful for me and I have never had any side effects. I usually only get my prescription refilled once a year and that is 30 pills so i have had no problem with becoming addicted to it. It has done wonders for me though and as someone else said is very fast acting and when you are having a panic attack fast acting is very important
i've been there, done that and got the t-shirt. i can truly empathize with you. you are on a low dose of xanax and it is highly addictive and short-acting. i suggest klonopin and an SSRI antidepressant (prozac, paxil, etc.) good luck and may god bless!
I was just diagnosed as having an anxiety attack (I went to the ER for what I thought was an asthma attack--chest tightness and pain for 2 weeks). I was given just enough pills for a few days. My question is, is it ususally enough to just take the recommended dose for a few days and then quit? I've never had such an attack and I am pretty sure what caused it. I don't have quite enough to hold me over til my dr. appointment next week, so I thought I'd ask. Also, I really don't want to be on this for any long period of time. Any thoughts anyone has would be much appreciated.
I had suffered from panic disorder with agoraphobia for a long time. Xanax is great for acute anxiety and panic attacks. Just from my own experience though, I believe you might be better off with an antidepressant such as an SSRI to take with xanax. After about 6-8 weeks the SSRI should kick in and you will no longer need xanax. Xanax can produce severe withdrawal symtoms including depression, severe anxiey (worse than what drove you to take xanax in the first place) and psychosis. Please, for your sake use it as needed and go on an antidepressant. In many cases, xanax is not the answer for long term chronic anxiety. I also suggest a longer acting benzodiazepine such as klonopin because it may have less addiction potential and withdrawal symtoms. Best of luck.